advertisement
Home » ADHD » Confusion about ADHD Medication

Confusion about ADHD Medication

Asked by on with 1 answer:

From Denmark: Hi, I am living in Denmark, I found your website, very interesting about ADHD and, I have a question about medication, which I would to have some advice about. And sorry if my message is a bit long.

I am a 35 male, diagnosed with ADHD, for 4 months ago. I do work as a doctor, taking my residency in orthopedic surgery. Due to the stress at work, my symptoms were aggravating, and I was at the point of loosing my residency. That’s why I sought help, at a psychologist and a psychiatrist, who diagnosed me with ADHD.

1) I started with 5 mg Ritalin, increasing to 20 mg x 1, which was the optimal dose. Then I started to take it 3 times a day. It was very good. But I was interested in taking a drug that lasts a long time so I do not need to take it many times.

2) My psychiatrist, changed me to Concerta 18 mg x 2, and then increased 36 mg x 2. But I could feel nothing at all. I felt kind of depressed.

3) My psychiatrist changed me back to Ritalin long long lasting, this time, 50 mg x 3 a dag. I had no sideffects, and it was working I got more productive, and the inner and outer restless disappeared, so I could sit and study quietly and focused. The problem is that I have to take it every 3,5 hours, which is not optimal at work, and after 3-4 weeks I starts to get ticks in my eyes and tachycardia.

4) Lately my psychiatrist changed med to Vyvanse 50 mg x 1 and Ritalin 10 mg as a supplement as needed. The problem is I cannot feel any changes with Vyvanse, other than no appetite, I feel a lot of inner and outer restless, I cannot sit and study, I start procrastinate. But as soon as I take 20 mg Ritalin. After like 25-30 min. my body quiets, no restless legs, no inner anxiety.

My questions are:
– should I increase Vyvanse to 70 mg ?
– Is it better to go back long lasting Ritalin ?
– I have night shifts sometimes ( 15:30 – 09:00) … who should I take medication there ?

Sorry for the long mail, but I hope you can give med some advice.
Thank you

Confusion about ADHD Medication

Answered by on -

A.

As I am not a physician I cannot give medical advice, but I can point you in the direction of some comprehensive information about effective medicines and concomitant treatments. This article will give you some excellent information on the medicines — but perhaps more importantly — information about concomitant treatment with psychotherapy. The combination of medicine with therapy tends to be most effective. As your email only focused on the medical aspects, I thought sharing some of what we know about other effective treatments would be helpful.

Wishing you patience and peace,
Dr. Dan
Proof Positive Blog @ PsychCentral

Confusion about ADHD Medication

Daniel J. Tomasulo, PhD, TEP, MFA, MAPP

Dan Tomasulo Ph.D., TEP, MFA, MAPP teaches Positive Psychology in the graduate program of Counseling and Clinical Psychology at Columbia University, Teachers College and works with Martin Seligman, the Father of Positive Psychology in the Masters of Applied Positive Psychology (MAPP) program at the University of Pennsylvania. He is Director of the New York Certification in Positive Psychology for the Open Center in New York City and on faculty at New Jersey City University. Sharecare has honored him as one of the top 10 online influencers on the topic of depression. For more information go to: http://www.dare2behappy.com/. He also writes for Psych Central's Ask the Therapist column and the Proof Positive blog.

APA Reference
Tomasulo, D. (2018). Confusion about ADHD Medication. Psych Central. Retrieved on November 16, 2019, from https://psychcentral.com/ask-the-therapist/2016/04/27/confusion-about-adhd-medication/
Scientifically Reviewed
Last updated: 8 May 2018
Last reviewed: By a member of our scientific advisory board on 8 May 2018
Published on Psych Central.com. All rights reserved.